After writing my last blog, with the money for Glutathione infusions dried up and the creeping back of relapse symptoms, I decided to do the round of IV steroids that my neurologist had been encouraging me to do for months. I do not know if it was the right decision. I do not know if there is such a thing at all but I decided to do it. It is not clear yet if it did any good, it made me feel lousy during, I feel even more lousy now, and yet I am grateful for the whole experience.
That is what has gotten me through these last two weeks - life just is what it is. Whatever is happening right now is happening, no matter what we think or do about it. And we never know what is going to happen next. We don’t have to assign any of it a good or bad label. It just is.
With this as my mantra, I have felt more empowered to get to know my body in this state, rather than retreating from the pain I am experiencing. I have had a chronic never-ending migraine for the last 18 years. But when the pain level shot from a 7 to a 9 on steroids and then an 11 (yes, I reserve the right to go above a 10 on the pain score) as I dropped off the steroid cliff, I wanted my neurologist to fix it. When the solution was more steroids (and it was now my fourth day being off them), I decided to go a different route- one that feels right for now.
Over the last two days I have been able to bring my migraine and other steroid withdrawal symptoms down. I am managing my pain and mood with an eye on the impermanence of it all. I did my own research online but I was not able to come across much in the way of treatment for corticosteroid side-effects or withdrawal symptoms. So I researched the root- what are these steroids and what are they doing? What I found made me cry out- “Of course!” Corticosteroids affect your cortisol production (your fight or flight hormone the adrenal glands produce), making your heart race, amongst other things. You see, for the last two months I have been working with yoga and meditation to improve the functioning of my adrenal glands, to produce a more even amount of cortisol in the body throughout the day. How odd it was that I would inject my body with a week’s worth of artificial substance and then not know why I was feeling the way I was!
Feeling empowered with this new information, I set out researching how I could keep my cortisol levels more steady and gradually bring them back to a more normal baseline, with the idea that this could be a natural way of tapering off steroids and could reduce my pain. With my cortisol levels already being high, I looked up what lowers it: Magnesium, Vitamin C, Phosphatidylserine, Omega-3 Fatty Acids, Holy Basil, Zinc, dark chocolate, Ashwagandha, Passionflower, and Dong Quai. This is where I started because these were all things that I had on hand. If you look up more herbal ways to bring down your cortisol, there are more herbal ways. I also incorporated more meditation, rest, gentle stretching and slow drinking of herbal tea. Anything that brings your stress level down brings cortisol production down. Rest rejuvenates the system. I had to put even mild yoga on hold. It is too much for my body right now and any exercise leaves my body feeling like it is bruised all over.
The benefit from this inquiry and research is that stress is an ongoing issue for all people with MS. Some of us can remember the stressful episode that spurred on our illness- I remember mine! I will be using what I learned from this steroid treatment to get my adrenals and cortisol levels back in healthy order (as well as submitting a question about this to our experts for this website to learn even more/get their opinion) so that I am better able to handle the stress and suffering that comes with being alive.
If you would like to become a blogger, please contact us and let us know!
CLICK ON THE RSS FEED ICON BELOW TO GET A LIST OF ALL OUR PATIENT BLOGS
Important Safety Information
Before beginning treatment, you should discuss the potential benefits and risks associated with Rebif with your healthcare provider.
Rebif can cause serious side effects. Tell your healthcare provider right away if you have any of the symptoms listed below while taking Rebif.
Rebif will not cure your MS but may decrease the number of flare-ups of the disease and slow the occurrence of some of the physical disability that is common in people with MS.
Do not take Rebif if you are allergic to interferon beta, human albumin, or any of the ingredients in Rebif.
Before you take Rebif, tell your healthcare provider if you have or have had any of the following conditions:
Tell your healthcare provider about all medicines you take, including prescription and over-the-counter medicines, vitamins and herbal supplements.
The most common side effects of Rebif include:
Tell your healthcare provider if you have any side effect that bothers you or that does not go away.
These are not all the possible side effects of Rebif. For more information, ask your healthcare provider or pharmacist.
Call your doctor for medical advice about side effects.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch, or call 1-800-FDA-1088.
Rebif is used to treat relapsing forms of MS to decrease the frequency of relapses and delay the occurrence of some of the physical disability that is common in people with MS.